Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 486, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 29, 2008, 3:02 PM CDT for 4 counties in Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2008, 3:02 PM CDT (20:02 UTC)
- Expired
- Jul 29, 2008, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 30 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:30 PM CDT | HAIL 1 | Ames, IA | NICKEL TO QUARTER SIZE HAIL |
| Jul 29, 3:36 PM CDT | HAIL 0.88 | Ames, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1304 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 292003 SVRDMX IAC015-049-153-169-292045- /O.NEW.KDMX.SV.W.0486.080729T2002Z-080729T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT TUE JUL 29 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BOONE COUNTY IN CENTRAL IOWA... NORTHEASTERN DALLAS COUNTY IN CENTRAL IOWA... NORTHWESTERN POLK COUNTY IN CENTRAL IOWA... STORY COUNTY IN CENTRAL IOWA... * UNTIL 345 PM CDT. * AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MADRID...OR 25 MILES NORTHWEST OF DES MOINES...AND MOVING NORTHEAST AT 27 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUTHER BY 305 PM CDT... SLATER AND SHELDAHL BY 310 PM CDT... SLATER BY 315 PM CDT... KELLEY AND HUXLEY BY 320 PM CDT... AMES AIRPORT AND AMES BY 325 PM CDT... CAMBRIDGE BY 330 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 101 AND 120. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4216 9347 4188 9329 4179 9388 4195 9395 TIME...MOT...LOC 2002Z 247DEG 23KT 4191 9380 $$ MOYER
2 follow-up statements
000
WWUS53 KDMX 292025
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT TUE JUL 29 2008
IAC049-153-292035-
/O.CAN.KDMX.SV.W.0486.000000T0000Z-080729T2045Z/
POLK IA-DALLAS IA-
325 PM CDT TUE JUL 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS AND
NORTHWESTERN POLK COUNTIES IS CANCELLED...
AT 322 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4188 9329 4186 9338 4186 9376 4200 9384
4216 9347
TIME...MOT...LOC 2025Z 240DEG 23KT 4198 9365
$$
IAC015-169-292045-
/O.CON.KDMX.SV.W.0486.000000T0000Z-080729T2045Z/
BOONE IA-STORY IA-
325 PM CDT TUE JUL 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR STORY AND SOUTHEASTERN BOONE COUNTIES...
AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR KELLEY...OR 27 MILES NORTH OF DES MOINES...MOVING
NORTHEAST AT 27 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AMES AIRPORT...AMES BY 330 PM CDT...
NEVADA BY 345 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 103 AND 120.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4188 9329 4186 9338 4186 9376 4200 9384
4216 9347
TIME...MOT...LOC 2025Z 240DEG 23KT 4198 9365
$$
JUNGBLUTH000 WWUS53 KDMX 292041 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT TUE JUL 29 2008 IAC015-169-292045- /O.CON.KDMX.SV.W.0486.000000T0000Z-080729T2045Z/ BOONE IA-STORY IA- 340 PM CDT TUE JUL 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL STORY AND EAST CENTRAL BOONE COUNTIES... AT 335 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AMES...OR 33 MILES NORTH OF DES MOINES...MOVING NORTHEAST AT 26 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NEVADA BY 345 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 108 AND 120. BETWEEN 335 AND 340 PM...HAIL TO NICKEL SIZE WAS REPORTED IN AMES. WINDS TO 60 MPH WERE ALSO RERORTED JUST NORTHWEST OF AMES ALONG CAMERON SCHOOL ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4188 9329 4200 9384 4216 9347 TIME...MOT...LOC 2040Z 240DEG 23KT 4207 9352 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:20 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 29, 12:20 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1220 PM CDT TUE JUL 29 2008 UPDATED AVIATION DISCUSSION .SHORT TERM...TODAY 15Z SFC ANALYSIS SHOWS COLD FRONT ARCING THROUGH CENTRAL MN TO NEAR KFSD INTO CENTRAL NEB. A TROUGH EXTENDS SOUTH THROUGH CENTRAL IOWA AND BACK INTO NW MISSOURI. LOW PRESSURE WAS OVER SOUTH CENTRAL KS WITH A TROUGH EXTENDING NORTHEAST TOWARD KANSAS CITY. ABUNDANT MOISTURE IN PLACE WITH LOWER 70S DEWPOINTS COMMON AND HIGH VALUES AT 850 MB AS WELL. THE LIKELY REMNANTS OR PARTIAL REMNANTS OF DOLLY OVER CENTRAL KS HAS RESULTED IN QUIET A PLUME OF RAIN FALLING OVER EASTERN KS. 12Z NAM DOES NOT RESOLVE THIS BUT THE 12Z GFS HAS A BETTER HANDLE. AM CONCERNED ABOUT THE CONFLUENCE OF FRONTAL/TROUGH FORCING...2 INCH PLUS PRECIPITABLE WATER...DEFORMATION AXIS AND SHORTWAVE FORCING NEAR SOUTHERN IA THIS AFTERNOON AND EVENING. BOTH NAM AND GFS WANT TO MAINTAIN BEST FORCING JUST SOUTH OVER NORTHERN MO. BUT THIS IS LITTLE TOO CLOSE FOR COMFORT. WITH SUCH LOW TOLERANCE FOR ADDITIONAL HEAVY RAIN OVER SOUTHERN IOWA I WILL BE CONSIDERING A FLASH FLOOD WATCH...BUT WILL WAIT A WHILE LONGER TO SEE IF THERE IS ANY MORE DEVIATION FROM THE MODEL EXPECTATIONS. FORECAST HAS BEEN UPDATED FOR HIGHER POPS AND LOWER TEMPS ACROSS THE SOUTH THROUGH THE AFTERNOON. ...FROM PREVIOUS DISCUSSION... BEST FORCING CONTINUES NORTH IN MN ALONG THE WARM FRONT NOW LIFTING ACROSS SOUTH CENTRAL MN TO FAR NORTHEAST IA. AIRMASS REMAINS UNSTABLE OVER IA...BUT H700 CAP CONTINUES TO SUPPRESS CONVECTION THAT DEVELOPED OVER SOUTH DAKOTA EARLIER IN THE EVENING AND ONLY A SMALL AREA OF POTENTIAL FOR STORMS OVER THE FAR NORTH THIS MORNING. HAVE KEPT SLIGHT CHANCE OVER THE REGION THIS AM...INCREASING TO CHANCE THIS PM AS WEAK BOUNDARY CROSSES THE STATE. THOUGH UNCAPPED...THE AIR MASS BECOMES A BIT MORE STABLE FOR THE WEST WHILE EAST SECTIONS CONTINUE TO SEE MODEST INSTABILITY THIS PM. HAVE LEFT CHANCE POPS EAST WITH SLIGHTS WEST. WINDS ALOFT ARE FAIRLY MEAGER FOR NOW...SO ANY SEVERE THAT DEVELOPS SHOULD REMAIN WIND OR HAIL PRODUCERS THIS AFTERNOON. SPC HAS OUTLOOKED ONLY THE FAR NORTHEAST WHICH MATCHES WELL WITH SLIGHTLY STRONGER WIND FIELDS IN THAT LOCATION. WHAT BOUNDARY THAT DOES COME THROUGH TODAY WILL LACK CONVERGENCE...FURTHER LESSENING CHANCES OF ORGANIZED STORMS...UNLESS A COLD POOL CAN FORM. HIGHS WILL REMAIN VERY WARM WITH TEMPS ALREADY STARTING IN THE UPPER 60S TO MID 70S...HIGHS IN UPPER 80S TO NEAR 90 WITH HX OF NEAR 95 TO 100F BY LATE AFTERNOON. .LONG TERM...TONIGHT-MONDAY CONVECTIVE CHANCES TONIGHT WILL BE MAINLY ACROSS THE NORTH AND IS POSSIBLE THAT A SPLIT WILL BE ONGOING AS KINEMATIC FEATURES SPLIT IOWA WITH CLOSED LOW MOVING ACROSS ONTARIO AND REMNANTS OF DOLLY MOVING THROUGH KANSAS AND MISSOURI. SFC BOUNDARY WILL BE NEAR THE IA/MO BORDER BY 00Z AND WILL HAVE LOST MUCH OF ITS CONVERGENCE AS IT SLOWS AND BEGINS TO DISSOLVE. TRANSITION DAY ON WEDNESDAY WITH WEAK AREA OF HIGH PRESSURE IN CONTROL MUCH OF THE DAY. A SHORT WAVE EMBEDDED IN THE NORTHWEST FLOW IS EXPECTED TO ARRIVE OVER NW IA DURING THE AFTERNOON AND MAY FORCE ENOUGH LIFT FOR A FEW THUNDERSTORMS TO INITIATE AND MOVE INTO THE FORECAST AREA DURING THE EVENING. THE 850 MB THERMAL RIDGE WILL LEAN INTO IOWA ON THURSDAY AND ALONG WITH A MODEST SW SFC FLOW...EXPECTED TEMPERATURES TO CLIMB TO 90 TO 95 MANY LOCATIONS. THE NAM AND ECMWF BOTH HINTING A POTENTIAL RIDGE RUNNING MCS THURSDAY NIGHT CLIPPING INTO NORTH CENTRAL IOWA AND HAVE MAINTAINED POPS FOR THIS PERIOD. POTENTIAL FOR WARMER CONDITIONS ON FRIDAY PENDING NO LINGERING DEBRIS FOR ANY OVERNIGHT MCS WITH HIGHS PUSHING WELL INTO THE 90S. UPPER LEVEL RIDGE MOVES OVER THE MIDWEST ON SATURDAY WITH ANOTHER HOT AND HUMID DAY WITH LIGHT SFC FLOW. LARGE UPPER LEVEL SYSTEM MOVING OVER SRN CANADA LATE IN THE WEEKEND SHOULD FLATTEN THE RIDGE INTO MORE ZONAL FLOW. SCENARIO WOULD ONCE AGAIN BE MORE ACTIVE WITH A BOUNDARY HANGING UP SOMEWHERE IN THE VICINITY. && .AVIATION...29/18Z WILL SEE ISOLATED TO SCATTERED CONVECTION OVER CENTRAL IA THROUGH 02Z WITH LEAST COVERAGE AND EARLIER ENDING AT NRN SITES. UNCERTAINTIES WITH TIMING AND LOCATION PRECLUDE ANYTHING MORE THAN VC OR CB IN TAFS AT THIS TIME. HAVE TO HANG ON TO MVFR CIELINGS AT KOTM FOR A LITTLE WHILE LONGER. AFTER CONVECTION MOVES OUT TONIGHT...DECENT CHANCES OF HAVING MVFR VSBYS DEVELOP...ESPECIALLY WHERE IT CLEARS BEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MOYER/REV AVIATION...REV LONG TERM...DONAVON
Hazardous weather outlook, Jul 29, 11:40 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1140 AM CDT TUE JUL 29 2008 IAZ004>007-015>017-023>028-033>039-301645- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 1140 AM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT...A FEW OF WHICH MAY BECOME SEVERE. LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE REMAINDER OF THE PERIOD WITH NO ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ044>050-057>062-070>075-301645- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA- 1140 AM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE TODAY. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH THE PRIMARY THREATS. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT INCLUDING THE NORTH...MIDDLE AND SOUTH RIVERS IN WARREN COUNTY AND AT SITES ALONG THE RACCOON AND DES MOINES RIVER BASINS WITH MOST LOCATIONS NEARING CREST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE PERIOD WITH NO ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ081>086-092>097-301645- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1140 AM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON AND OVERNIGHT THUNDERSTORMS ARE POSSIBLE TODAY. AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY RAIN IS POSSIBLE WHICH COULD AGGRAVATE ALREADY SATURATED CONDITIONS. RIVER FLOOD WARNINGS REMAIN ALONG THE CHARITON RIVER WITH MOST LOCATIONS NEARING CREST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY WITH AN ISOLATED SEVERE STORM POSSIBLE. LOW CHANCES FOR THUNDERSTORMS EXIST THROUGH THE REMAINDER OF THE PERIOD WITH NO ORGANIZED SEVERE WEATHER THREAT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MOYER/DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:09 PM CDT | River Flood Warning | DMX | Mahaska, Marion | 30 hr |
| Jul 29, 8:08 AM CDT | River Flood Warning | DMX | Decatur | 23 hr |
| Jul 29, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Story | 44 min |
| Jul 29, 4:55 PM CDT | Flash Flood Warning | DMX | Hamilton, Story | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.